Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 64, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 30, 2004, 7:40 PM EST for Vigo County, Indiana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2004, 7:40 PM EST (00:40 UTC)
- Expired
- May 30, 2004, 8:30 PM EST
- In force
- 50 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Vigo County, IN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 6:55 PM EST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -270 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -89 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
520 WUUS53 KIND 310040 SVRIND INC167-310130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 740 PM EST SUN MAY 30 2004 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL VIGO COUNTY IN WEST CENTRAL INDIANA THIS INCLUDES THE CITY OF TERRE HAUTE * UNTIL 830 PM EST * AT 727 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF WEST TERRE HAUTE...OR ABOUT 8 MILES SOUTHWEST OF TERRE HAUTE...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RILEY AROUND 750 PM EST FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. LAT...LON 3952 8751 3928 8754 3928 8727 3954 8725 $$ CO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:05 PM EST, 5 hours 35 minutes earlier.
Area forecast discussion, May 30, 2:05 PM EST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 205 PM EST SUN MAY 30 2004 .DISCUSSION...DUE TO ONGOING SVR WX...DISCUSSION WL BE BRIEF. STG COLD CORE UPPR LO OVR THE NRN PLAINS WL SETTLE SEWD INTO THE GREAT LKS AND GRADU WEAKEN WITH TIME. SFC CDFNT XCTD TO PASS THRU THE AREA TONIGHT. IN THE NR TERM...CURRENT ACTVTY...INCLUDING SOME SUPERCELLS...DVLPG ALONG DIFFUSE WM FNT WHICH APPEARS TO BE OVR THE FAR SWRN CWA ATTM. ALSO...SQUALL LN DVLPG W OF THE MS RVR ASSOCIATED WITH CDFNT. CURRENT ACTVTY MAY TEND TO DRFT NEWD WITH WM FNT DURG THE REST OF AFT...BUT NOT SURE HOW FAR WM FNT WL GET AS IT HAS BEEN RELUCTANT TO MOV MUCH. MODELS SUGGEST SQUALL LN WL PASS THRU THE CWA SOMETIME IN THE 02Z-08Z TIME FRAME. SVR WX THREAT WL CONT UNTIL SQUALL LN PASSAGE. WT331 IN EFFECT TIL 00Z. WL ALSO CONT FLOOD WATCH AS WELL. IN THE LTR PDS...WL PUT CHC POPS OVR MAINLY THE NRN/CENTRAL ZONES DURG THE AFT/EVEN HRS ON MON AND TUES...AS COLD CORE UPPR LO IN THE VCNTY SUGGESTS PSBL INSTABILITY SHWRS. QUICK LOOK AT LO LVL THICKNESS PROGS SUGGEST RAISING THE MINS TONIGHT A BIT...OTHERWISE THE NUMBERS LOOK REASONABLE AT THIS PT. && .IND WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ALONG AND SOUTH OF A SULLIVAN TO GREENSBURG LN TONIGHT. && JAS
Hazardous weather outlook, May 30, 5:41 AM EST, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 541 AM EST SUN MAY 30 2004 INZ021-028>031-035>049-051>057-060>065-067>072-311100- BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR- DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD- JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE- MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN- TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 541 AM EST SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT AN UNSEASONABLY STRONG UPPER LEVEL STORM SYSTEM APPROACHES INDIANA TODAY. A WARM FRONT WILL MOVE NORTH ACROSS THE AREA THIS AFTERNOON. SHOWERS AND THUNDERSTORMS WILL BE LIKELY AHEAD AND ALONG THIS FRONT. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES THE MAIN THREATS. AS THE WARM FRONT MOVES NORTH...MUCH OF CENTRAL INDIANA WILL BE IN THE WARM SECTOR OF THIS POWERFUL STORM SYSTEM. ONCE AGAIN THE THREAT FOR LARGE HAIL...DAMAGING WINDS AND TORNADOES EXISTS WITH THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS. LATER TONIGHT...AS THE COLD FRONT BEGINS TO PUSH EAST...A SQUALL LINE IS EXPECTED TO MOVE ACROSS THE STATE. THE MAIN THREAT WITH THIS LINE OF STORMS WILL BE DAMAGING WINDS ALTHOUGH AN ISOLATED TORNADO AND LARGE HAIL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. BIELINSKI
In the hours before
Local storm report, May 30, 7:22 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
722 PM EST SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0721 PM TORNADO 4 SE INDIANAPOLIS 39.74N 86.09W
05/30/2004 MARION IN LAW ENFORCEMENT
INDIANAPOLIS POLICE REPORT TORNADO ON THE GROUND AND
HEAVY DAMAGE IN THE AREA OF INTERSTATE 65 AND KEYSTONE
AVENUE.
&&
NIELDLocal storm report, May 30, 7:26 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
726 PM EST SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0726 PM TORNADO 8 SSE LAFAYETTE 40.30N 86.81W
05/30/2004 TIPPECANOE IN EMERGENCY MNGR
COUNTY EMERGENCY MANAGEMENT REPORTS TORNADO ON THE GROUND
NEAR ROMNEY.
&&
NIELDLocal storm report, May 30, 7:31 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
731 PM EST SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0729 PM TORNADO 3 SE LAFAYETTE 40.38N 86.83W
05/30/2004 TIPPECANOE IN TRAINED SPOTTER
SPOTTER REPORTS TORNADO ON THE GROUND NEAR HIGHWAY 52 AND
COUNTY ROAD 400 EAST.
&&
NIELDLocal storm report, May 30, 7:32 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
732 PM EST SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0729 PM TORNADO INDIANAPOLIS 39.78N 86.15W
05/30/2004 MARION IN LAW ENFORCEMENT
TORNADO AT EMERSON AND PROSPECT ROADS ON THE SOUTH SIDE
AT INDIANAPOLIS.
&&
NIELDLocal storm report, May 30, 7:35 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
735 PM EST SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0734 PM TORNADO 4 SE INDIANAPOLIS 39.74N 86.09W
05/30/2004 MARION IN LAW ENFORCEMENT
TORNADO ON THE GROUND AT SOUTHPORT AND MCFARLAND ROADS.
&&
NIELDLocal storm report, May 30, 7:38 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
738 PM EST SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0734 PM TORNADO 4 E INDIANAPOLIS 39.78N 86.07W
05/30/2004 MARION IN LAW ENFORCEMENT
STATE POLICE REPORTS TORNADO ON THE GROUND AT BROOKVILLE
AND KENTLEY ROADS.
&&
NIELDThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:01 PM EST | Severe Thunderstorm Warning | IND | Carroll, Clinton, Tippecanoe | 59 min |
| May 30, 7:10 PM EST | Tornado Warning | IND | Hancock, Marion | 50 min |
| May 30, 7:15 PM EST | Tornado Warning | IND | Parke, Vermillion | 60 min |
| May 30, 7:29 PM EST | Flash Flood Warning | IND | Parke, Vermillion | 5 hr |
| May 30, 7:32 PM EST | Tornado Warning | IND | Carroll, Clinton, Tippecanoe | 58 min |
| May 30, 7:42 PM EST | Tornado Warning | IND | Vigo | 48 min |
| May 30, 7:44 PM EST | Tornado Warning | IND | Boone, Montgomery | 61 min |
| May 30, 7:51 PM EST | Tornado Warning | IND | Sullivan | 39 min |
| May 30, 7:54 PM EST | Severe Thunderstorm Warning | IND | Knox | 51 min |
| May 30, 7:59 PM EST | Tornado Warning | IND | Clay | 46 min |
| May 30, 8:00 PM EST | Tornado Warning | IND | Hancock | 45 min |
| May 30, 8:04 PM EST | Tornado Warning | IND | Putnam | 41 min |
| May 30, 8:11 PM EST | Tornado Warning | IND | Clinton | 64 min |
| May 30, 8:13 PM EST | Tornado Warning | IND | Madison | 47 min |
| May 30, 8:25 PM EST | Severe Thunderstorm Warning | IND | Hamilton, Hendricks, Marion, Morgan | 50 min |
| May 30, 8:27 PM EST | Tornado Warning | IND | Greene | 33 min |
| May 30, 8:36 PM EST | Flash Flood Warning | IND | Clay, Vigo | 4 hr |
| May 30, 8:39 PM EST | Tornado Warning | IND | Clay, Vigo | 51 min |
| May 30, 8:44 PM EST | Severe Thunderstorm Warning | IND | Daviess, Martin | 31 min |
| May 30, 8:47 PM EST | Severe Thunderstorm Warning | IND | Owen | 28 min |
| May 30, 8:56 PM EST | Severe Thunderstorm Warning | IND | Lawrence, Monroe | 49 min |
| May 30, 8:56 PM EST | Tornado Warning | IND | Delaware, Madison | 34 min |
| May 30, 9:10 PM EST | Severe Thunderstorm Warning | IND | Brown | 35 min |
| May 30, 9:21 PM EST | Flash Flood Warning | IND | Hendricks, Johnson, Marion, Morgan, Owen, Putnam | 5 hr |
| May 30, 9:31 PM EST | Severe Thunderstorm Warning | IND | Randolph | 29 min |
| May 30, 9:37 PM EST | Severe Thunderstorm Warning | IND | Jackson | 38 min |
| May 30, 9:45 PM EST | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Decatur, Jennings | 45 min |
| May 30, 10:03 PM EST | Severe Thunderstorm Warning | IND | Rush | 42 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.